Statisticians have shown that people with elevated levels of LDL cholesterol, are more likely to develop clogged arteries and coronary artery disease (Heart, Lung & Circulation, March 2018). If seniors also have high levels of lipoprotein a, termed Lp(a), the link is especially strong. Even individuals who have moderately raised cholesterol levels are at increased risk of heart disease compared to those whose levels are low (PLoS One, 2018). Doctors usually prescribe statins to lower cholesterol. However, some people don’t do well with them. Can they take red yeast rice instead?

Searching for Alternatives to Statins:

Q. I am a 73-year-old woman with a long history of high cholesterol. I have had a severe reaction to all statin drugs and can’t tolerate any of them.

My total cholesterol was almost 300. After taking red yeast rice twice a day along with Welchol for less than a year, my total cholesterol has come down to 184. My triglycerides are now 300, my HDL 44 and my LDL 80.

So far this has been the only thing that has worked. Even eating a healthy diet did not work. My question is: will I have side effects if I take red yeast rice long term?

A. Red yeast rice is an ancient Chinese food that was also used traditionally as a medicine. It contains compounds called monacolins. These are related to statin medications.

Many people appear to tolerate red yeast rice better than statins. That may be because the dose is generally lower.

What Are the Side Effects?

Side effects of red yeast rice are similar to those of statins (International Journal of General Medicine, April 30, 2019).  Be alert for muscle pain and weakness, elevations in blood sugar and nerve pain.

How Do Statins Compare to Red Yeast Rice?

Q. I am a woman who had a heart attack and bypass surgery two years ago. I was then prescribed three different statins, one at a time. They all caused me severe pain. Nevertheless, I had to continue.

Last summer, I noticed that I could not use my right leg to get out of the pool. When I attempted to use my right leg, holding the handrail did not help. It was impossible. I mentioned it to the cardiologist, but he did not appear concerned. I just let it go and only used my left leg to get out of the pool at the gym.

Then last summer I fell twice with no warning. And I again fell during our summer vacation this year. I believe these falls are also related to the statin.

Finally the cardiologist agreed to place me on red yeast rice instead of a statin. So far, so good. I am regaining the strength in my right leg. I can now use it to get out of the pool.

My concern is that a friend took red yeast rice for a few months and lost the strength in his arms. He stopped it and is in recovery mode now. Is muscle weakness a side effect of red yeast rice?

Red Yeast Rice and Muscle Reactions:

A. Statin-linked muscular damage appears to be, in part, related to dose. Red yeast rice (RYR) contains lovastatin, although it is present in lower doses than those found in conventional prescription drugs. There is evidence that it can lower LDL cholesterol (Cicero et al, Nutrition & Metabolism, Sept. 25, 2017). Adding phytosterols (plant compounds such as beta-sitosterol) may increase the effectiveness of RYR.

One small trial found that many people who don’t tolerate statins do well on red yeast rice (Becker et al, Annals of Internal Medicine, June 16, 2009).  That said, some people are so sensitive to statin side effects that even RYR causes pain and muscle weakness (Philibert et al, Therapie, Oct. 27, 2016).

On the other hand, certain physicians are adamant that RYR is not an appropriate substitute for statin therapy (Dujovne, American Journal of Medicine, Oct. 2017). They may worry that such dietary supplements are not appropriately standardized or monitored for quality control (Current Atherosclerosis Reports, April 2015). 

You may find our Guide to Cholesterol Control and Heart Health useful, as it contains other non-statin strategies for controlling LDL.

Related People's Pharmacy Health Guide

Watch a brief welcome from Joe & Terry

Your browser doesn't support HTML5 video.